Utah, 2013

Frost and Freeze in Utah, May 2, 2013

May 2, 2013 · NWS GJT · 3 events in 2 counties and zones

Clearing skies and light winds allowed temperatures to drop below freezing across southeastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Clearing skies and light winds allowed temperatures to drop below freezing across southeastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 1, 7:06 PM MST, 5 hours 54 minutes earlier.

Area forecast discussion, May 1, 7:06 PM MST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
806 PM MDT WED MAY 1 2013

.UPDATE...
ISSUED AT 805 PM MDT WED MAY 1 2013

WINDS GRADUALLY DIMINISHING ACROSS SOUTHWEST COLORADO THIS EVENING
AS HUMIDITY VALUES CLIMB BACK ABOVE CRITICAL THRESHOLDS. AS A
RESULT...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. CLOUD
COVER DISSIPATING RATHER QUICKLY WITH SFC DEW POINTS GENERALLY IN
THE 5 TO 15 DEGREE RANGE. AS WINDS DECOUPLE...STAGE WILL BE SET
FOR A COLD NIGHT...WITH SEVERAL OF THE LOWER VALLEYS DROPPING TO
BELOW FREEZING BETWEEN MIDNIGHT AND SUNRISE THURSDAY MORNING.
CURRENT FREEZE WARNINGS REMAIN ON TRACK AND NO PLANS ON ADJUSTING
AREAL COVERAGE AT THIS TIME. ALSO CORRECTED A MINOR TYPO IN THE
SHORT TERM DISCUSSION.

UPDATE ISSUED AT 727 PM MDT WED MAY 1 2013

WEB CAMS AND SFC OBSERVATIONS SUGGEST MOST SNOWFALL ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS HAS COME TO AN END OR WILL BE
ENDING SHORTLY. SATELLITE SHOWS CLOUD TOPS WARMING AND QUICK
CLEARING UNDERWAY ACROSS NORTHWEST COLORADO...AND RADAR ECHOES ARE
DIMINISHING AS WELL. HAVE WENT AHEAD AND DROPPED THE WINTER
WEATHER ADVISORY...ALTHOUGH A FEW LIGHT SHOWERS WILL LINGER OVER
THE HIGHER PEAKS THROUGH LATE THIS EVENING...WITH LITTLE TO NO
ADDITIONAL ACCUMULATION.

UPDATE ISSUED AT 406 PM MDT WED MAY 1 2013

VERY DRY CONDITIONS COMBINED WITH CLEAR SKIES AND DIMINISHING
WINDS WILL ALLOW TEMPERATURES TO DROP DOWN INTO THE 25 TO 35
DEGREE RANGE ACROSS THE VALLEYS OF SOUTHEAST UTAH. HAVE UPGRADED
THE FREEZE WATCH TO A FREEZE WARNING.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 206 PM MDT WED MAY 1 2013

CLASSIC MID-SPRING STORM FEATURING WINTER WEATHER IN THE MOUNTAINS
AND RED FLAG CONDITIONS ACROSS SOUTHERN COLORADO CONTINUED TO MOVE
THROUGH THE AREA TODAY. SNOW AMOUNTS OVER THE PAST 24 HOURS RANGED
FROM 6 TO 10 INCHES IN THE NORTHERN MOUNTAINS AND FROM 4 TO 8
INCHES IN THE NORTH-CENTRAL MOUNTAINS. AFTER A LULL LATE THIS
MORNING...SNOW HAD PICKED UP AGAIN OVER THESE AREAS IN RESPONSE TO
DECENT FORCING ALOFT AS INDICATED BY 7-5H DIV-Q FIELDS AND STEEP
MID-LEVEL LAPSE RATES. CONSEQUENTLY...DESPITE UNFAVORABLE NORTH
AND NORTHEAST FLOW WILL CONTINUE WINTER WEATHER ADVISORIES ACROSS
THE NORTHERN MOUNTAINS THROUGH 03Z. MEANWHILE...DESPITE INFLUX OF
COLDER AIR...STRONG WINDS AND LOW RELATIVE HUMIDITY WAS
RESPONSIBLE FOR WIDESPREAD RED FLAG CONDITIONS BELOW THE 8000 FOOT
MARK IN SOUTHWEST COLORADO. SINCE CRITICAL FIRE WEATHER CONDITIONS
ARE UNLIKELY TO IMPROVE UNTIL TEMPERATURES COOL AND THE PRESSURE
GRADIENT RELAXES A BIT...WILL CONTINUE THE RED FLAG WARNING
THROUGH 02Z THIS EVENING.

MODELS WERE CONSISTENT IN SHIFTING THE 5H TROF AXIS EAST OF THE
FORECAST AREA LATE THIS EVENING INTO THE EARLY MORNING HOURS. AS A
RESULT...SNOW WILL DIMINISH AND SKIES WILL BE CLEARING...
ESPECIALLY ACROSS THE WESTERN MOST PORTIONS OF THE CWFA. 7H
TEMPERATURES ALOFT SINK TO -6 DEGS C ACROSS THE SOUTH...-9 DEGS C
ACROSS THE CENTRAL PORTION OF THE FORECAST AREA AND AS LOW AS -12
DEGREES ACROSS THE NORTH BY 12Z THURSDAY. STRONG RADIATIONAL COOLING
WILL ALLOW TEMPERATURES TO DROP BELOW FREEZING IN SOME OF THE
LOWER VALLEYS WHICH WILL THREATEN SENSITIVE NEW GROWTH. THEREFORE
...HAVE ISSUED FREEZE WARNINGS FOR THE AREAS IN AND AROUND...GRAND
JUNCTION...RANGELY...MONTROSE...PAONIA...AND CORTEZ. TEMPERATURES
WILL BE CLOSE FOR THE SOUTHEAST UTAH VALLEYS SO HOISTED FREEZE
WATCHES FOR THOSE AREAS.

QUIETER WEATHER RETURNS THURSDAY AS A DRY NORTH-NORTHWEST FLOW
SETTLES OVER THE AREA. AFTERNOON HIGHS WILL REMAIN ABOUT 10
DEGREES BELOW NORMAL...THOUGH SUNSHINE WILL HELP MODERATE
TEMPERATURES A BIT BEYOND TODAY/S. OVERNIGHT LOWS WILL ALSO BE
BELOW NORMAL THOUGH DO NOT EXPECT A HARD FREEZE IN THE LOWER
VALLEYS TO BE A THREAT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 206 PM MDT WED MAY 1 2013

MODELS HAVE COME INTO BETTER AGREEMENT TO ADD CONFIDENCE FOR AT
LEAST THE SYNOPTIC SCALE DETAILS. FRIDAY...IN CONTINUED NW FLOW...
A TRANSIENT RIDGE BUILDS OVER THE REGION IN RESPONSE TO THE NEXT
WEAKER OPEN TROUGH DROPPING THROUGH THE NORTHERN ROCKIES. FRIDAY
AFTERNOON TEMPERATURES WILL APPROACH NORMAL.

SATURDAY THE TROUGH ELONGATES WESTWARD AND CLOSES OVER THE SAN
FRANCISCO AREA BY SUNDAY LEAVING AN ELONGATED DEFORMATION AXIS
STRETCHED ACROSS WYOMING. ISOLATED TO SCATTERED SHOWERS WILL FAVOR
THE NORTHERN MTNS. THE WARMING TREND CONTINUES WITH DAYTIME
TEMPERATURES ABOVE NORMAL BY SUNDAY.

ON MONDAY A RIDGE AMPLIFIES FROM NM INTO SOUTHERN COLORADO.
RESULTING SW FLOW INCREASES POPS ACROSS THE REGION FOR ISOLATED
CHANCES IN THE VALLEYS...SCATTERED IN THE MOUNTAINS. SNOW LEVELS
REMAIN HIGH THROUGH PERIODS PERHAPS AS LOW AS 10KFT ACROSS THE
NORTH.

SOME UNCERTAINTY ON WHAT THE CALIFORNIA CLOSED LOW DOES EARLY NEXT
WEEK. THE EC AND CANADIAN DIG IT INTO SOUTHERN CA ON TUESDAY AND PROGRESS
IT INLAND...WHILE THE GFS KEEPS IT OVER SAN FRANCISCO.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 805 PM MDT WED MAY 1 2013

A FEW SNOW SHOWERS WILL LINGER OVER THE HIGHER PEAKS ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO THROUGH 09Z.
OTHERWISE...CLEARING AND COLD CONDITIONS WILL BE IN PLACE ACROSS
THE REGION WITH VFR CONDITIONS EXPECTED AT ALL TERMINAL SITES
THROUGH 06Z FRIDAY.

&&

.FIRE WEATHER...
ISSUED AT 805 PM MDT WED MAY 1 2013

RED FLAG CONDITIONS HAVE DIMINISHED ACROSS THE SOUTHWEST VALLEYS
THIS EVENING AS WINDS CONTINUE TO DECREASE AND HUMIDITIY VALUES
RECOVER BACK ABOVE 15 PERCENT. AS A RESULT...HAVE ALLOWED THE RED
FLAG WARNING TO EXPIRE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT THURSDAY FOR
     COZ001-006-011-021.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ207.

UT...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM MDT THURSDAY FOR
     UTZ022-027-029.

&&

UPDATE...JDC
SHORT TERM...NL
LONG TERM...JOE
AVIATION...JDC
FIRE WEATHER...JDC
Hazardous weather outlook, May 1, 7:23 PM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
823 PM MDT WED MAY 1 2013

COZ001>014-017>023-UTZ022>025-027>029-030230-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
823 PM MDT WED MAY 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

A FEW LIGHT SNOW SHOWERS WILL LINGER OVER THE HIGHER NORTHERN AND
CENTRAL MOUNTAINS IN WESTERN COLORADO. FREEZING CONDITIONS ARE
ALSO EXPECTED FOR THE LOWER VALLEYS OF WEST CENTRAL AND SOUTHWEST
COLORADO...ALONG WITH EAST CENTRAL AND SOUTHEAST UTAH. TENDER
VEGETATION WILL BE AT RISK AS THE TEMPERATURES DROP BELOW FREEZING
BY SUNRISE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PRECIPITATION LOOKS LIKELY FROM THIS WEEKEND THROUGH TUESDAY AS A
LOW PRESSURE SYSTEM APPROACHES FROM THE WEST COAST TAPPING INTO
SOME PACIFIC MOISTURE. PRECIPITATION LOOKS TO BE ISOLATED TO
SCATTERED AT THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 frost/freeze. Local standard time, as filed.

Frost/Freeze, Canyonlands / Natural Bridges

When
May 2, 1:00 AM MST to 6:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

About half of the area experienced freezing temperatures which ranged from 27 to 32 degrees Fahrenheit.

Frost/Freeze, Canyonlands / Natural Bridges

When
May 2, 1:45 AM MST to 7:45 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

West and northwest portions of San Juan County, including Kane Gulch, dropped to 27 degrees Fahrenheit.

Frost/Freeze, Southeast Utah

When
May 2, 4:00 AM MST to 6:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Mesonet
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Minimum temperatures in the Blanding area ranged from 30 to 32 degrees Fahrenheit.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505629, 526006, 504748.